Alert archive / South Dakota / Flash Flood Warnings in 2005
Flash Flood Warning 40, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this flash flood warning at Jul 11, 2005, 4:46 PM CDT for Minnehaha County, South Dakota. It was in force for 119 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 11, 2005, 4:46 PM CDT (21:46 UTC)
- Expired
- Jul 11, 2005, 6:45 PM CDT
- In force
- 119 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Minnehaha County, SD
The radar
The Sioux Falls radar (KFSD), 16 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 11, 6:30 PM CDT | FLASH FLOOD | 4 Nw Sherman, SD | FLOODED FIELDS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 104 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 9.8 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 365 J/kg
- Mixed-layer CIN
- -265 J/kg
- Mixed-layer LCL
- 988 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -26 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KFSD 112147 FFWFSD SDC099-112345- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 446 PM CDT MON JUL 11 2005 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * FLASH FLOOD WARNING FOR... EASTERN MINNEHAHA COUNTY IN SOUTHEAST SOUTH DAKOTA * UNTIL 645 PM CDT * AT 446 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTH OF SHERMAN TO 7 MILES SOUTH OF BRANDON...OR ALONG A LINE EXTENDING FROM 13 MILES SOUTHWEST OF PIPESTONE TO 8 MILES SOUTHEAST OF SIOUX FALLS...MOVING NORTHEAST AT 15 MPH. RAINFALL AMOUNTS OF 1 TO 2 INCHES HAVE ALREADY FALLEN SINCE 330 PM IN THE WARNED AREA...AND ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE THROUGH 530 PM. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. LAT...LON 4382 9672 4351 9662 4352 9646 4384 9647 $$ MG
3 follow-up statements
000 WGUS73 KFSD 112245 FFSFSD FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 542 PM CDT MON JUL 11 2005 SDC099-112345- MINNEHAHA SD- 542 PM CDT MON JUL 11 2005 ...A FLASH FLOOD WARNING CONTINUES UNTIL 645 PM CDT FOR EASTERN MINNEHAHA COUNTY... AT 542 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A THUNDERSTORM CAPABLE OF PRODUCING FLASH FLOODING. THIS STORM WAS LOCATED NEAR SHERMAN...MOVING NORTHEAST AT 10 MPH. AT 520 PM...3.5 INCHES OF RAIN WAS REPORTED TO HAVE FALLEN IN 1 TO 1.5 HOURS NORTHWEST OF GARRETSON. THE HEAVY RAINFALL HAS ENDED IN THE WARNED AREA AS OF 540 PM...BUT RUNOFF FROM THE EARLIER RAINS WILL STILL CAUSE RAPID RISES ON AREA CREEKS AND STREAMS THROUGH 630 PM. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. LAT...LON 4382 9672 4351 9662 4352 9646 4384 9647 $$ MG
000 WGUS73 KFSD 112306 FFSFSD FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 604 PM CDT MON JUL 11 2005 SDC099-112345- MINNEHAHA SD- 604 PM CDT MON JUL 11 2005 ...A FLASH FLOOD WARNING CONTINUES UNTIL 645 PM CDT FOR EASTERN MINNEHAHA COUNTY... AT 604 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING FLASH FLOODING. THIS STORM WAS LOCATED 4 MILES SOUTH OF DELL RAPIDS...MOVING EAST AT 10 MPH. RAINFALL TOTALS OF 2 TO 4 INCHES HAVE BEEN REPORTED AND ESTIMATED BY RADAR IN THE AREA BETWEEN DELL RAPIDS AND SHERMAN SINCE 400 PM... AND ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THIS AREA THROUGH 630 PM. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. LAT...LON 4382 9672 4351 9662 4352 9646 4384 9647 $$ MG
000 WGUS73 KFSD 112343 FFSFSD FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 641 PM CDT MON JUL 11 2005 SDC099-112351- MINNEHAHA SD- 641 PM CDT MON JUL 11 2005 ...THE FLASH FLOOD WARNING FOR MINNEHAHA COUNTY WILL BE ALLOWED TO EXPIRE AT 645 PM CDT... AT 640 PM...WEATHER SERVICE RADAR INDICATED ONLY SCATTERED LIGHT SHOWERS REMAINING OVER EASTERN MINNEHAHA COUNTY. THEREFORE...THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE AT 645 PM. RADAR ESTIMATES AND OBSERVER REPORTS INDICATE AN AREA OF 2 TO 4 INCHES OF RAINFALL BETWEEN SHERMAN...GARRETSON...AND DELL RAPIDS...WITH ISOLATED HEAVIER AMOUNTS. THE MAJORITY OF THIS RAIN FELL IN 1 TO 1.5 HOURS. LAT...LON 4382 9672 4351 9662 4352 9646 4384 9647 $$ MG
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Jul 11, 3:00 PM CDT, 1 hour 46 minutes earlier.
Area forecast discussion, Jul 11, 3:00 PM CDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 300 PM CDT MON JUL 11 2005 .DISCUSSION... SCT TRW DEVELOPING ACRS CWA WITH SFC HTG. SHEAR IS WEAK AND AS EVE PROGRESSES WL GET EVEN WEAKER. SO SVR THREAT NOT THAT GREAT. FREEZING LEVEL ARND 15KFT AND WL BE HARD TO GET ANY LARGE HAIL. BRIEF HVY RAINS WITH THESE STORMS WL BE THE MAIN THREAT. FNT ASSOCD WITH S/W WL SAG SEWD ACRS CWA DURING THE NIGHT AND WL CONT CHC OF TRW ACRS CWA WITH BEST CHC N OF I90 AND ALONG AND E OF I29 AS S/W LIFTS TO THE NE. WL KEEP A LINGERING CHC OF TRW OVR ERN CWA MAINLY TUE MORN AS WEAK FNT MOVES THRU AND THEN FALLS APART WITH NO SUPPORT ALOFT. TEMPS WL BE A LTL COOLER BEHIND FNT ON TUE. WEAK FLOW ALOFT WED AND THU AS RIDGE ALOFT REMAINS IN PLACE. TEMPS WL BE AT OR SLIGHTLY ABOVE NORM WED AND THU. WEAK FNT TRIES TO MOVE ACRS CWA ON FRI...BUT MID LEVEL CAPPING IS STG AND WL KEEP FCST DRY FOR NOW AS NOT WORTH 20%. SLIGHTLY COOLER FRI AND SAT BUT STILL CLOSE TO NORM. WARMUP A BIT ON SUN AHEAD OF NEXT FNT AND WL BRING A CHC OF TRW INTO CWA ON MON WITH FNT. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. &&
Hazardous weather outlook, Jul 11, 11:22 AM CDT, 5 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1122 AM CDT MON JUL 11 2005 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-121200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1122 AM CDT MON JUL 11 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THERE IS A CHANCE OF THUNDERSTORMS WEST OF THE JAMES RIVER VALLEY THIS AFTERNOON AS A COLD FRONT APPROACHES FROM THE WEST. ANY STORMS THAT DEVELOP ARE EXPECTED TO MOVE SLOWLY SOUTHEAST ACROSS THE AREA. BECAUSE THESE STORMS WILL BE SLOW MOVING...LOCALLY HEAVY RAIN MAY BE POSSIBLE WITH THE STRONGER STORMS. HOWEVER...THESE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A FRONTAL SYSTEM WILL STALL OVER SOUTHEASTERN SOUTH DAKOTA AND NORTHWESTERN IOWA EARLY TUESDAY MORNING. SHOWERS AND THUNDERSTORMS WILL REMAIN A POSSIBILITY OVER THESE AREAS THROUGH TUESDAY AFTERNOON. WHILE HEAVY RAIN MAY FALL WITH THIS ACTIVITY...STORMS ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 4:14 PM CDT | Severe Thunderstorm Warning | FSD | Union | 45 min |
| Jul 11, 4:18 PM CDT | Severe Thunderstorm Warning | FSD | Minnehaha, Moody | 43 min |
| Jul 11, 5:34 PM CDT | Severe Thunderstorm Warning | FSD | Union | 41 min |
| Jul 11, 5:39 PM CDT | Severe Thunderstorm Warning | FSD | Minnehaha | 45 min |
| Jul 11, 6:15 PM CDT | Severe Thunderstorm Warning | FSD | Union | 30 min |
Nearby
Flash Flood Warnings in South Dakota, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.